Home >> Content >> Palpitations: Frequently Asked Questions
advertisement: 
Palpitations

Palpitations: Frequently Asked Questions

Monday, April 23, 2012 - 13:17

Contributing Author: Guy Slowik FRCS

Here are some frequently asked questions related to palpitations.

Q: My doctor says I need to take medicine for my palpitations, but I've heard that they can have side effects. Should I be concerned?

A: Almost all medications have some side effects and that includes antiarrhythmic drugs. Fortunately, most of the side effects of antiarrhythmic drugs are not serious at usual doses. But you should ask about any possible serious side effects of the medication you're taking, and report any side effects to your doctor. In some cases, this may require discontinuation of the medication. However, if you can't take one type of medicine because of side effects, chances are good that a different medication can help you. To avoid problems with medication interactions, be sure to tell your doctor about all other medications you are taking.

Q: I need a pacemaker, but I've heard I won't be able to go near certain electrical devices, such as a microwave oven. Is this fact or fiction?

A: Modern pacemakers are not affected by microwave ovens. However, certain types of electrical fields still can disturb them (for example, MRI procedures or cellular telephones). Your doctor will tell you what potential sources of electromagnetic energy you should avoid.

Q: I just had a routine EKG (electrocardiogram), and my doctor told me I have heart block. How can this be, since I had no symptoms?

A: It's not uncommon for some people with a slow heart rate caused by heart block to have no symptoms. In many cases, the problem is discovered with routine tests.

Q: Every once in a while, I could swear that my heart actually skips a beat. Can this be harmful in the long run?

A: A feeling of skipped heartbeats is a very common description of palpitations. In most cases, it has nothing to do with how well your heart is performing. You are especially likely to notice skipped heartbeats if you are tired or have had too much caffeine or alcohol.

Q: Sometimes it feels like my heart is beating very slowly, then suddenly it feels as if it's beating too quickly. What could be wrong?

A: Sometimes, people with a variant of sick sinus syndrome, known as bradycardia-tachycardia syndrome, experience periods of slow beats that alternate with periods of fast beats. Alternating periods of fast and slow heartbeats suggests that you may have a problem with your heart's electrical system. If this is the cause of your palpitations, your doctor can successfully treat it.

Palpitations